South Dakota, 2021

Drought in South Dakota, June 1 to 30, 2021

June 1 to 30, 2021 · NWS ABR · 23 events in 23 counties and zones

Severe to extreme drought conditions continued from May into June, and expanded across the area through the month of June due to much above average temperatures and much below average rainfall. Statewide, South Dakota recorded its 4th warmest and its driest June since record keeping began in 1895.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe to extreme drought conditions continued from May into June, and expanded across the area through the month of June due to much above average temperatures and much below average rainfall. Statewide, South Dakota recorded its 4th warmest and its driest June since record keeping began in 1895. By the end of the month, D3/Extreme Drought was affecting much of north central South Dakota as well as portions of Lyman County, and D2/Severe Drought was affecting at least portions of all but Deuel, Grant and Codington Counties. Impacts from the ongoing and worsening drought include below to much below normal stream flows, entirely dry or very low stock ponds, creeks and marshes, and fire danger increased due to fuels that had begun to be or had already completely cured. Additionally, crop and pasture and range conditions had been rated poor to very poor across the board, grasshoppers had become a big concern around Eagle Butte, many wheat fields had been cut for silage, and cattle producers had been strained as well. South Dakota governor declared a statewide state of emergency for drought conditions, and the USDA designated several counites as primary natural disaster areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 31, 11:25 PM CST, 35 minutes earlier.

Area forecast discussion, May 31, 11:25 PM CST, 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1225 AM CDT Tue Jun 1 2021

.UPDATE...
Issued at 1223 AM CDT Tue Jun 1 2021

See updated aviation discussion below.

UPDATE Issued at 843 PM CDT Mon May 31 2021

Been watching an area of showers and thunderstorms developing the
past couple hours across southwest ND into extreme northwest SD
as shortwave energy moves into the Dakotas. A fair amount of
coverage noted across southwest ND and will monitor progress into
the nighttime hours. There is a weak low-level jet that develops
into north central SD later tonight, which could help maintain
some of this activity even after sunset. The latest run of the
HRRR does show a bit more areal coverage in the next 4 to 6 hours
across north central SD compared to previous runs. May have to
increase POPs a bit over this area if activity maintains itself.
Instability is weak over the region, so looking at general shower
and storm activity. Will watch trends after sunset and make
changes as needed. Currently have slight chances in the forecast
already.

As for overnight lows, temps look good for the time being. Pretty
low dewpoints across the eastern CWA could lead to coolish temps
tonight, potentially dropping a few degrees below forecast. Will
leave things alone for now though as mid and high clouds with the
approaching shortwave may squash that idea.

&&

.DISCUSSION...
Issued at 242 PM CDT Mon May 31 2021

Presently, high pressure sits over the region leading to calm winds
and sunny skies.  While light winds and a lack of mixing have made
it difficult for diurnal cu to form in the forecast area overall,
some has begun to develop in central South Dakota and should
continue to gradually expand this afternoon.  Shortwave energy
supported by a 90 kt jet streak will gradually work its way through
the region Tuesday. Though there isn't a ton of moisture available,
this will lead to the potential for isolated to scattered showers
through the day Tuesday and into Tuesday night. In addition,
though limited, enough instability looks to exist to where a few
thunderstorms during the afternoon and early evening hours are
possible.

A gradual warming trend takes place through the period as a west
CONUS ridge, along with southerly flow in the lower levels,
gradually works its way eastward through the week.  The gradual
warming in temperatures will reach its crescendo Saturday when most
of the region will be in the mid to upper 90s.  The one good thing
is that dewpoints have trended down a bit since yesterday and are
now progged to remain mostly in the 50s.  If this remains the case,
while it will still be quite warm, apparent Ts won't be quite as
stifling as they otherwise would have been.

Finally, models have backed off a bit on precipitation for the
upcoming weekend as model consensus tends to keep the ridge in
place longer than prior runs. Not to mention that 700 mb
temperatures of 12 to 15 degrees will likely prevent most
convection from initiating through Saturday night. NBM throws in
PoPs for Sunday night and Monday, however, as would be expected
for days 6 and 7, models diverge quite a bit at that point. The EC
never removes the ridge while the GFS and canadian bring a cold
frontal boundary through.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1223 AM CDT Tue Jun 1 2021

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are forecast through the TAF forecast period. Showers
across southwest ND may affect KMBG around 08Z towards sunrise, so
will include a VCSH mention at this time. May also see afternoon
shower activity around KABR and KPIR and will also include a VCSH
mention.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TMT
DISCUSSION...Telken
AVIATION...Parkin
Hazardous weather outlook, May 31, 2:01 AM CST, 21 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
301 AM CDT Mon May 31 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010815-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
301 AM CDT Mon May 31 2021 /201 AM MDT Mon May 31 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 drought. Local standard time, as filed.

Drought, Roberts

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Roberts forecast zone
Reported by
Drought Monitor
Coordinates
45.630, -96.946 (the zone’s center; the record gives no point)

Drought, Marshall

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
45.759, -97.598 (the zone’s center; the record gives no point)

Drought, Day

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Day forecast zone
Reported by
Drought Monitor
Coordinates
45.367, -97.607 (the zone’s center; the record gives no point)

Drought, Hamlin

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hamlin forecast zone
Reported by
Drought Monitor
Coordinates
44.674, -97.188 (the zone’s center; the record gives no point)

Drought, Clark

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Clark forecast zone
Reported by
Drought Monitor
Coordinates
44.858, -97.729 (the zone’s center; the record gives no point)

Drought, Brown

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

Drought, Spink

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Spink forecast zone
Reported by
Drought Monitor
Coordinates
44.938, -98.346 (the zone’s center; the record gives no point)

Drought, McPherson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
45.766, -99.221 (the zone’s center; the record gives no point)

Drought, Edmunds

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Edmunds forecast zone
Reported by
Drought Monitor
Coordinates
45.419, -99.215 (the zone’s center; the record gives no point)

Drought, Faulk

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Faulk forecast zone
Reported by
Drought Monitor
Coordinates
45.071, -99.145 (the zone’s center; the record gives no point)

Drought, Hyde

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hyde forecast zone
Reported by
Drought Monitor
Coordinates
44.547, -99.487 (the zone’s center; the record gives no point)

Drought, Hand

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hand forecast zone
Reported by
Drought Monitor
Coordinates
44.548, -99.005 (the zone’s center; the record gives no point)

Drought, Buffalo

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
44.076, -99.205 (the zone’s center; the record gives no point)

Drought, Campbell

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Campbell forecast zone
Reported by
Drought Monitor
Coordinates
45.771, -100.052 (the zone’s center; the record gives no point)

Drought, Walworth

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Walworth forecast zone
Reported by
Drought Monitor
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

Drought, Potter

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Potter forecast zone
Reported by
Drought Monitor
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

Drought, Sully

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Sully forecast zone
Reported by
Drought Monitor
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

Drought, Hughes

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hughes forecast zone
Reported by
Drought Monitor
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

Drought, Lyman

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lyman forecast zone
Reported by
Drought Monitor
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

Drought, Corson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Corson forecast zone
Reported by
Drought Monitor
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

Drought, Dewey

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Drought Monitor
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

Drought, Stanley

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Stanley forecast zone
Reported by
Drought Monitor
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

Drought, Jones

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967443, 967444, 967445, 967446, 967447, 967448, 967450, 967451, 967452, 967453, 967454, 967455, 967456, 967457, 967458, 967459, 967460, 967461, 967462, 967463, 967464, 967465, 967466.